Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 10, NWS Birmingham, AL

March 18, 20224 counties in Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 18, 2022, 7:10 AM CDT for 4 counties in Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2022, 7:10 AM CDT (12:10 UTC)
Expired
Mar 18, 2022, 8:00 AM CDT
In force
50 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Autauga County, AL, Chilton County, AL, Dallas County, AL, Perry County, AL

The radar

The Birmingham radar (KBMX), 67 km from the middle of the area, began a volume at 12:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 0.2 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 331 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
331 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 6:08 AM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Mar 18, 6:08 AM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
608 AM CDT Fri Mar 18 2022

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0600 AM CDT Fri Mar 18 2022/

Through Tonight.

As of 3 AM CDT, a mesoscale convective system (MCS) was observed
from south-central Louisiana, north-northeastward into much of
Mississippi. This is associated with a parent mid/upper-level
disturbance across the Plains with a surface low analyzed near
southeast Oklahoma. Water vapor imagery and mesoanalysis depict a
negative tilt to the primary shortwave trough. This MCS is generally
progressing eastward toward Alabama along a 40-50 kt low-level jet,
but individual storm motions have been out of the southwest at ~40
mph. It will continue its approach toward Central Alabama throughout
the morning hours. For now, the convection remains mostly elevated,
with only the southern quarter or so of the thunderstorm activity
near the northern edge of the surface-based warm sector currently
suppressed near the Gulf Coast/I-10 corridor. This is generally
where observed dewpoints are in the low to mid 60s. It's for this
reason the MCS has had a relatively unorganized appearance on RADAR
despite MUCAPE of 500-1,500 J/kg and an abundance of deep-layer
shear (40-60 kts). However, there have been periodic instances of
more robust updrafts (most recently approaching the I-55 corridor in
MS) with bowing segments, and some supercells trying to root near
the warm front earlier in LA.

For now, latest operational guidance suggests the warm front will
lift north toward the Tennessee River Valley while the shortwave
perturbation ejects toward the Mid Mississippi River Valley along
with the surface low. Meanwhile, the MCS continues east into our
area, and it appears the cold pool associated with the MCS will
inhibit the northward progress of surface-based instability for many
areas, at least initially. In fact, most hi-resolution guidance
suggests only the southern portion of the MCS will be able to
interact with advancing surface-based instability. This appears to
be limited toward the US Hwy 80 corridor and south. Elsewhere, most
thunderstorm activity appears to remain elevated above a near-
surface stable layer throughout the morning hours. Stronger updrafts
in this region should only pose a threat for large hail and damaging
wind gusts. Supercells that can ingest surface-based CAPE across our
southern counties will have a more enhanced ability to produce
damaging winds, and will also carry tornado potential. This should
occur from around 7 AM in the southwest, ending around 3 PM in
the southeast. By that time, the MCS should be exiting our
forecast area to the south and east.

In its wake will remain an area of increasing instability owing to
afternoon heating and modest mid-level lapse rates across the
establishing warm sector (6.5-7.5 C/km). Dynamics/forcing will be
less by this time as the morning low-level jet has departed to our
east, and influence from the mid-level perturbation is now farther
north across the Ohio Valley. However, the synoptic cold front is
progged to advance across the area in the afternoon as MLCAPE climbs
to ~2,000 J/kg amidst ~50 kts eff. bulk shear. This environment will
provide a parameter space supportive of supercells capable of large
hail, damaging winds, and perhaps a tornado (weaker/veered 850 mb
flow will shrink hodographs and resultantly reduce SRH). However,
this remains a "conditional threat" as forcing along/ahead of the
advancing cold front will need to be sufficient enough to allow
development of updrafts strong enough to overcome intrusion of dry
mid-level air. We're also assuming sky cover will decrease enough to
promote sufficient afternoon heating. Nonetheless, it appears this
should happen, and the thermodynamic/kinematic environment will
support these threats mainly from around 1 PM and persisting through
10 PM.

In addition to severe convective weather, locally heavy rainfall is
possible. 1-2" of rainfall is possible, with locally higher
amounts. Any higher amounts could lead to flooding, particularly in
our urban areas, or low-lying/poor drainage locations.

Messaging today's severe threat/s is somewhat challenging. There are
two potential rounds of severe weather, with varying degrees of
these individual threats. Central Alabama should remain weather
aware through tonight.

40/Sizemore

Saturday.

High pressure builds into the area on Saturday behind the cold
front. Meanwhile the upper low will slide to our northeast. With
plenty of sun on tap for the area, look for highs to be in the 60s
to low 70s in the southeast.

16

.LONG TERM...
/Updated at 0258 AM CDT Fri Mar 18 2022/

Saturday Night through Thursday.

The upper level trough axis will push through Central Alabama
Saturday night with surface high pressure sliding across the region.
Mostly clear skies and light winds will make for good radiating
conditions. Expect temperatures to fall into the mid 30s to lower
40s, with patchy frost possible across the north early Sunday.

An upper level ridge axis remains across the area to begin the week,
with surface high pressure pushing off to the east and low level
winds becoming southeasterly Monday. Temperatures moderate and
moisture begins to return to the area. Highs Monday will be in the
low to mid 70s. To our west, an amplified trough will cross the
Rockies and close off over the southern Plains. This closed upper
low and associated surface low will cross the Plains Tuesday, and
into the Midwest by Wednesday. Overtime, the trough weakens and
eventually becoming an open wave that settles over the Eastern conus
at the end of this forecast period.

Locally, as the system moves toward the Midwest, rain and storms
along a front will move through Central Alabama Tuesday afternoon
through early Wednesday. Instability and shear parameters are
supportive of severe thunderstorms and tornadoes. Will maintain a
mention of those hazards in the HWO. The front will likely
slow/stall as the upper trough axis remains to our west, and will
maintain at least chance pops in the east through Thursday.

14

&&

.AVIATION...
12Z TAF Discussion.

Overall timing of the first rain and storm event is on track. With
this first round, the showers are now in TCL and BHM. Increased
the height of the clouds in the tempo groupings, but with lower
vis due to the storms. Net effect is not much different as IFR
conditions can be expected with the line. The second round will be
more scattered in nature so just continued with PROB30. Skies
clear out as well in the afternoon. There is some guidance
indicating that skies will lower after 8z to MVFR conditions again
across the area, but with so much in the first 18 hours, left this
out to keep the cycle shorter.

16

&&

.FIRE WEATHER...

Widespread showers and storms on tap through the early afternoon,
with scattered activity late afternoon through the evening.
Decreasing activity overnight, with dry conditions by sunrise. A
dry weekend is expected to continue into Monday. The next system
is expected Monday night into Tuesday. Relative humidity values
through Monday will drop generally into the 30s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     70  46  62  37  68 / 100  50   0   0   0
Anniston    71  48  63  39  68 / 100  50   0   0   0
Birmingham  73  47  62  40  69 / 100  40   0   0   0
Tuscaloosa  77  46  65  40  72 / 100  10   0   0   0
Calera      75  49  65  42  69 / 100  40   0   0   0
Auburn      69  53  66  43  68 / 100  50  10   0   0
Montgomery  76  51  67  41  71 / 100  50   0   0   0
Troy        73  53  69  42  70 / 100  30  10   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 18, 4:35 AM CDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
435 AM CDT Fri Mar 18 2022

ALZ011>015-017>050-191245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
435 AM CDT Fri Mar 18 2022

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible across Central Alabama from 7AM in
the west through 3PM in the southeast. Threats includes damaging
straight line winds and large hail, and the potential for tornadoes
near and south of the Highway 80/Interstate 85 corridor.

A second round of severe thunderstorms is possible from 1PM in the
west through 10PM in the east. Threats for this round of storms
include tornadoes, damaging straight line winds and large hail as
well.

Localized flooding is possible, especially in areas that experienced
heavy rain recently.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe thunderstorms are possible next Tuesday afternoon through
Wednesday morning across all of Central Alabama. Threats include
tornadoes, damaging winds up to 60 mph, and large hail.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
through this evening, and again Tuesday afternoon through Wednesday
morning.

In the hours before

Special weather statement, Mar 18, 5:51 AM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
551 AM CDT Fri Mar 18 2022

ALZ013-022-023-031-181115-
Greene AL-Fayette AL-Pickens AL-Tuscaloosa AL-
551 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of western Tuscaloosa,
eastern Pickens, northern Greene and south central Fayette Counties
through 615 AM CDT...

At 551 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ethelsville to Johnston Lake to New West
Greene. Movement was east at 65 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Northwestern Tuscaloosa, Northport, Aliceville, Gordo, Reform,
Carrollton, Coker, Union, McMullen, Samantha, West Greene, Benevola,
Johnston Lake, Lake Lurleen State Park, Tuscaloosa Amphitheater,
Tuscaloosa Regional Airport, Garden, New West Greene, Mantua and
Jena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3360 8773 3334 8752 3303 8761 3289 8816
      3295 8817 3297 8816 3297 8817 3331 8820
TIME...MOT...LOC 1051Z 248DEG 55KT 3335 8816 3317 8805 3293 8812

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Mar 18, 6:10 AM CDT, 1 hour before
Special Weather Statement
National Weather Service Birmingham AL
610 AM CDT Fri Mar 18 2022

ALZ030-031-039-181145-
Greene AL-Sumter AL-Marengo AL-
610 AM CDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of northwestern
Marengo, southwestern Greene and southern Sumter Counties through 645
AM CDT...

At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
York, moving east at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Demopolis, Livingston, York, Jefferson, Forkland, Boligee, Epes, The
University Of West Alabama, Thornhill, Dug Hill, Tishabee, Allison,
Bluffport, Coatopa, Old Mallard Airport, U.S. 80 and AL 28, Belmont,
Demopolis Lock And Dam, McDowell and Bellamy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3234 8836 3258 8834 3282 8800 3265 8781
      3234 8789
TIME...MOT...LOC 1110Z 247DEG 49KT 3251 8823

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

40/Sizemore
Special weather statement, Mar 18, 6:53 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
653 AM CDT Fri Mar 18 2022

ALZ032-033-039-040-181230-
Hale AL-Marengo AL-Dallas AL-Perry AL-
653 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of northeastern Marengo,
western Perry, southeastern Hale and west central Dallas Counties
through 730 AM CDT...

At 652 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greensboro Municipal Airport to near
Dayton. Movement was east at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marion, Greensboro, Uniontown, Newbern, Faunsdale, Greensboro
Municipal Airport, Vaiden, Heiberger, Marion Junction, Perry County
Correctional Center, Judson College, Morgan Springs, Folsom, Vaiden
Field Airport, Cedarville and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3280 8727 3238 8725 3237 8767 3274 8771
TIME...MOT...LOC 1152Z 252DEG 42KT 3265 8767 3239 8764

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 18, 6:55 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
655 AM CDT Fri Mar 18 2022

ALZ023-025-034-181230-
Bibb AL-Shelby AL-Tuscaloosa AL-
655 AM CDT Fri Mar 18 2022

...A strong thunderstorm will impact portions of southeastern
Tuscaloosa, southwestern Shelby and northern Bibb Counties through
730 AM CDT...

At 655 AM CDT, Doppler radar was tracking a strong thunderstorm near
Coaling, or 13 miles northwest of Brent, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake View, Brookwood, Coaling, Vance, Woodstock, West Blocton,
Tannehill Ironworks State Park, Lake Wildwood, Mercedes Benz Of
Alabama, Eoline, North Bibb, Abernant, Bucksville, Marvel, Hagler,
Green Pond, Pearson, Caffee Junction, Hebron and Harmon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3331 8716 3331 8713 3329 8712 3329 8709
      3328 8709 3328 8707 3325 8706 3325 8701
      3312 8689 3295 8736 3314 8748
TIME...MOT...LOC 1155Z 240DEG 46KT 3307 8733

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 18, 7:02 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
702 AM CDT Fri Mar 18 2022

ALZ040-181230-
Dallas AL-
702 AM CDT Fri Mar 18 2022

...Strong thunderstorms will impact portions of southwestern Dallas
County through 730 AM CDT...

At 702 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bogue Chitto to 7 miles east of Magnolia.
Movement was east at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Selma, Orrville, Bogue Chitto, Central Mills, Old Cahaba Park,
Memorial Stadium, Dannelly Reservoir, Dallas County Horse Arena,
Skyharbor Airport, Whites Bluff, Safford, Hazen and Crumptonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3210 8723 3212 8724 3212 8726 3214 8725
      3215 8728 3220 8732 3220 8736 3224 8739
      3224 8741 3227 8745 3227 8747 3231 8747
      3231 8742 3240 8742 3241 8702 3209 8713
TIME...MOT...LOC 1202Z 256DEG 50KT 3239 8736 3214 8753

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 5:51 AM CDTSpecial Weather StatementBMXPickens24 min
Mar 18, 6:10 AM CDTSpecial Weather StatementBMXSumter35 min
Mar 18, 6:22 AM CDTSevere Thunderstorm WarningBMXMarengo38 min
Mar 18, 6:53 AM CDTSpecial Weather StatementBMXPerry37 min
Mar 18, 6:55 AM CDTSpecial Weather StatementBMXBibb35 min
Mar 18, 7:02 AM CDTSpecial Weather StatementBMXDallas28 min
Mar 18, 7:17 AM CDTSpecial Weather StatementBMXJefferson28 min
Mar 18, 7:27 AM CDTSpecial Weather StatementBMXShelby33 min
Mar 18, 7:38 AM CDTFlash Flood WarningBMXChilton, Coosa, Shelby112 min
Mar 18, 7:52 AM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Coosa, Elmore, Tallapoosa53 min
Mar 18, 7:55 AM CDTSpecial Weather StatementBMXTalladega35 min
Mar 18, 7:59 AM CDTSevere Thunderstorm WarningBMXClay, Talladega46 min
Mar 18, 8:04 AM CDTSpecial Weather StatementBMXLowndes26 min
Mar 18, 8:31 AM CDTSpecial Weather StatementBMXMacon, Montgomery29 min
Mar 18, 8:46 AM CDTSpecial Weather StatementBMXChambers, Lee, Tallapoosa44 min
Mar 18, 9:26 AM CDTAreal Flood AdvisoryBMXChilton, Coosa, Shelby4 min
Mar 18, 9:39 AM CDTAreal Flood AdvisoryBMXShelby3 hr
Mar 18, 10:38 AM CDTAreal Flood AdvisoryBMXBarbour, Bullock, Pike3 hr
Mar 18, 10:57 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo57 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.